EagleCountryOnline.com

Ind. Dept. Of Homeland Security Issues Warning About “Gray Death”

Posted On May 12, 2017

By Mike Perleberg

A visual of the dose of heroin, fentanyl and carfentanil needed to kill an average adult. Photo by Paige Sutherland, NHPR.

(Lawrenceburg, Ind.) – Indiana’s first responders are being warned about increasingly potent opiates that could kill just by being touched.

The Indiana Department of Homeland Security says “Gray Death” is a particularly potent mixture of heroin, fentanyl, carfentanil and other synthetic opioids. The drug was found in Indiana, where it caused an overdose in the central part of the state, this week. It surfaced last year in Cincinnati.

“When approaching an emergency, you never know where extreme danger may lurk, so every precaution must be taken,” said Dr. Michael Olinger, State Emergency Medical Services Medical Director. “That’s definitely true for any drug-related scene, where even a tiny amount of the wrong substance can be deadly.”

According to the IDHS, carfentanil is used as a tranquilizing agent for elephants and other large mammals. It is 10,000 times more potent than morphine and 100 times more potent than fentanyl.

Illegal drug dealers and suppliers are more often mixing carfentanil with other drugs such as cocaine or crystal meth. Users who have no idea whether their drug is tainted with the dangerous substance can overdose, possibly even die, from it.

The mixture comes in the form of powder, blotter paper, tablets and spray. It can pose not just an addict, but also family members, roommates, or first responders who might come in contact with it when responding to an overdose. Carfenanil and other fentanyl-related compounds can be absorbed through the skin or accidental inhalation of airborne powder.

“Here’s the bottom line,” said Indiana State Police Superintendent Doug Carter. “Many people become addicted to opioids from what originally started as legitimate prescribed use, while others became addicted as a result of illicit use. But addiction is addiction regardless of the path and this is not a problem we can – or should try – to arrest our way out of.  And equally as troubling is the threat these substances are posing to the health and safety of public safety professionals.”

Carter says law enforcement will continue to direct its resources at those trafficking drugs and making the price of conviction higher than the profit from peddling death and destruction.

The Indiana Department of Homeland Security has recommended personnel responding to an overdose follow these best practices:

Exercise extreme caution with any suspected opioid delivery method.  Wear gloves and masks when responding to any situation where carfentanil or fentanyl is suspected. If possible, cover as much of the skin as possible when responding to a potential overdose situation.

Be aware of any sign of exposure.  Symptoms include: respiratory depression or arrest, drowsiness or profound exhaustion, disorientation, sedation, pinpoint pupils and clammy skin.  The onset of these symptoms may occur within minutes of exposure.

Seek immediate medical attention.  Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to seek medical attention immediately. Any needle stick should be medically evaluated as soon as possible.

Do not touch any potential drug materials or paraphernalia. Carfentanil can be absorbed through the skin or accidental inhalation of airborne powder. Avoid coming into contact with needles, bags or other paraphernalia. Do not come into contact or disturb any powder that may be in the area.

Be ready to manage the victim’s airway in the event of exposure.  Opioids are especially dangerous because they override the body’s breathing reflex, causing victims to suffocate. While naloxone is an antidote for opioid overdose, it might not be available. Providing breathing assistance could help prolong the victim’s life while waiting for emergency medical services to arrive. Even if naloxone is available, always send an overdose victim to the hospital for monitoring. Naloxone may wear off before the effects of the opioid, making it possible for the victim to stop breathing again.

RELATED STORIES:

Troubling Trend In Hamilton Co. Overdose Numbers

New Form Of Fentanyl Blamed For Hamilton Co. Overdose Spike

2016 – Carfentanil A Factor In Eight Recent Hamilton County Overdose Deaths